MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0052-3005
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10 related report number was added.
 
Additional Manufacturer Narrative
This is one of two related reports.This report represents the guide wire and another report will be submitted to represent the impella cp.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Clinical narrative: an 81-year-old male with an indication for use of postcardiotomy cardiogenic shock (pccs), presenting in a pre support clinical state consistent with scai shock stage e, underwent an attempted impella cp implant via percutaneous left femoral arterial access on (b)(6) 2026.During the procedure, the physician elected to use a medtronic sentrant sheath, stating a preference to avoid bleeding associated with repositioning sheaths.While advancing the impella cp catheter over a guidewire into the sentrant sheath at an approximate 45° insertion angle, resistance was encountered within the sheath.Excessive force was applied in an attempt to advance the device, at which time the catheter became stuck within the sheath.As a result, the impella catheter shaft and guidewire kinked.The device was removed intact from the patient, and no patient injury was reported.The procedure was aborted, and the decision was made to implant a second impella cp.Care was withdrawn from the second cp and the patient subsequently expired on (b)(6) 2026.Product damage was identified as catheter kinking, and both the pump and introducer were requested for return.No issues were reported with packaging, device preparation, or pre use inspection.The death is conservatively being placed on the impella cp but is an unlikely contributing factor due to scai stage e , hemodynamic instability and the patients critical underlying condition which led family to withdraw care.
 
Additional Manufacturer Narrative
Upon review, it was identified that the manufacturer fax (d3) was inadvertently omitted in error; the complete fax number has now been provided.Added/updated d9 device returned to manufacturera.Corrected/updated h3 the device evaluated by manufacturer.H6 investigation: type, findings, and conclusion codes and h6 component codes were updated accordingly based on the completed investigation.The cause of the pd-any device - (twist, bent, kinked) is due to a material kink from use as the md used a another sheath and met resistance causing a kink in the impella catheter and guidewire as noted on the returned device.According to the cp ifu 0048-9007, the only compatible introducer sheath is abiomed's.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24713228
Report Number1220648-2026-06022
Device Sequence Number5763528
Product Code OZD
UDI-Device Identifier04260113630303
UDI-Public(01)04260113630303(11)250218(10)9464323
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0052-3005
Device Lot Number9464323
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2026
Supplement Date Received by Manufacturer03/27/2026
05/18/2026
Initial Report FDA Received Date03/30/2026
Supplement Report FDA Received Date03/31/2026
05/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/18/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age81 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian